Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 141, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 3:20 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2003, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 23, 2003, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Carroll County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 231923 FFWPBZ OHC019-157-232215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CARROLL COUNTY IN OHIO TUSCARAWAS COUNTY IN OHIO * UNTIL 615 PM EDT * AT 320 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL AND TUSCARAWAS COUNTIES. * OTHER LOCATIONS IN THE WARNING INCLUDE...CONOTTON CREEK JUST NORTH OF SHERRODSVILLE...AND STILLWATER CREEK NEAR DENNISON. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:40 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 23, 2:40 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 240 PM EDT WED JUL 23 2003 UPPER LOW MOVING SLOWLY ACROSS THE OHIO VALLEY WILL KEEP SHOWERS AND SCATTERED THUNDERSTORMS IN THE FLOOD WATCH AREA THROUGH EARLY THIS EVENING. SHOWERS WILL DIMINISH LATER TONIGHT AS UPPER LOW MOVES EAST OF THE DISTRICT. WILL KEEP FLOOD WATCH IN PLACE UNTIL 10 PM WITH FFG VALUES STILL VERY LOW. AS UPPER LOW MOVES OFF TO THE EAST THURSDAY...AFTERNOON SHOWERS WILL BECOME MORE WIDELY SCATTERED. DRYIER AIR WILL FINALLY PUSH INTO THE DISTRICT FRIDAY AND SATURDAY. .PBZ... MD...NONE. OH...FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONES OHZ040>041...OHZ049>050...OHZ059...OHZ068>069. PA...FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>031. WV...FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONES WVZ001>004...WVZ012. RSD
Hazardous weather outlook, Jul 23, 11:25 AM EDT, 3 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Local storm report, Jul 23, 10:12 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1012 AM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM ROSS TOWNSHIP PA FLASH FLOODS
07/23/03 ALLEGHENY WATER COMING OUT OF DRAINS
AND BACKING ONTO STREETS
REPORTED BY LAW ENFORCEMENT
0855 AM SHALER PA FLASH FLOODS
07/23/03 ALLEGHENY BASEMENT FLOODING ON
MARYANNE DR, HILLWOOD DR,
AND SICKAMORE STREET
REPORTED BY LAW ENFORCEMENT
0950 AM LAWRENCEVILLE PA FLOOD
07/23/03 ALLEGHENY VARIOUS STREETS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0952 AM LOWER BURRELL PA FLASH FLOODS
07/23/03 WESTMORELAND FLOODING ON 945 GREENSBURG
RD AND 67 CHICAGO AVE.
BUSINESS INSTITUTE FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0952 AM OKLAHOMA BURRELL PA FLASH FLOODS
07/23/03 WESTMORELAND BASEMENT FLOODED REPORTED
BY EMERGENCY MANAGEMENT
0919 AM VERONA PA FLASH FLOODS
07/23/03 ALLEGHENY STANDING WATER ON ROADS
REPORTED BY PUBLICSpecial weather statement, Jul 23, 11:05 AM EDT, 4 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT WED JUL 23 2003 ...HEAVY RAIN AND FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS MUCH OF WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA TODAY. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. SKYWARN ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
Local storm report, Jul 23, 12:08 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1208 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM MARR OH FLASH FLOODS
07/23/03 MONROE STATE ROUTE 260 IS CLOSED
BETWEEN THE 5 AND 6 MILE
MARKER NEAR MARR AS
REPORTED BY HIGHWAY
DEPARTMENT.Special weather statement, Jul 23, 3:02 PM EDT, 18 minutes before
OHZ039-040-049-050-058-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 302 PM EDT WED JUL 23 2003 ...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL, GUERNSEY, HARRISON, JEFFERSON, AND TUSCARAWAS COUNTIES. THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER THE SAME REGIONS. IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS COULD BEGIN TO FLOOD. LOW LYING AND POOR DRAINAGE AREAS MAY ALSO FLOOD. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:47 AM EDT | Flash Flood Warning | PBZ | Monroe | 3 hr |
| Jul 23, 1:42 PM EDT | Flash Flood Warning | PBZ | Monroe | 3 hr |
| Jul 23, 7:35 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.